MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC 12.0MM CANNULATED DRILL BIT LARGE QC/190MM; BIT, DRILL

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC 12.0MM CANNULATED DRILL BIT LARGE QC/190MM; BIT, DRILL
Catalog Number 03.010.036
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: patient information is unknown.Unknown date in 2017.Device is an instrument and is not implanted/explanted.Facility phone number was not provided.(b)(4).The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during tibial nail ex opening procedure, drill bit quick connect broke apart from opening reamer.There was no delay in the procedure and procedure was completed successfully.Patient was reported as stable.Concomitant devices reported: non-synthes drill bit (part/lot unknown, quantity 1).(b)(4).
 
Additional Manufacturer Narrative
Additional narrative: device history records review was completed for part# 03.010.036, lot# pe00805.Supplier: (b)(4), release to warehouse date: dec 28, 2010, jan 06, 2011 and jan 26, 2011.No non-conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Product development investigation was completed.The returned drill bit (part 03.010.036, lot pe00805, mfg.28-dec-2010) was inspected at customer quality and the complaint was confirmed.Whether this complaint could be replicated is not applicable because the device was returned broken.Upon visual inspection, it was noted that the drill bit had broken at the transition between the 6 mm and 8 mm section based on drawing.Broken piece was not returned.Relevant drawings were reviewed and no design issues were identified.Dimensional analysis was completed, the inner diameter of the proximal end, measured 3.83 mm (gauge pins gp32).This is within specification of 3.60 to 3.90 mm, based on drawing.While no definitive root cause could be determined it is possible that the device encountered unintended forces (such as being bent/torqued beyond its capabilities, struck off axis or damaged during sterile processing).During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition, based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
12.0MM CANNULATED DRILL BIT LARGE QC/190MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7207002
Report Number2939274-2018-50331
Device Sequence Number1174224
Product Code HTW
UDI-Device Identifier10886982067098
UDI-Public(01)10886982067098(10)PE00805
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.036
Device Lot NumberPE00805
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2018
Initial Date Received by Manufacturer 12/26/2017
Supplement Date Received by Manufacturer02/21/2018
Initial Report FDA Received Date01/19/2018
Supplement Report FDA Received Date02/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1